Alert archive / New Mexico / Red Flag Warnings in 2017

Red Flag Warning 19, NWS Albuquerque, NM

April 14, 20174 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 14, 2017, 3:35 AM MDT for 4 counties in New Mexico. It took effect at Apr 14, 2017, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2017, 3:35 AM MDT (09:35 UTC)
In effect from
Apr 14, 2017, 1:00 PM MDT
Expired
Apr 14, 2017, 7:00 PM MDT
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 32 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3384 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

718 
WWUS85 KABQ 140935
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
335 AM MDT Fri Apr 14 2017

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR THE MIDDLE RIO 
GRANDE VALLEY, THE SANDIA, MANZANO, AND GALLINAS MOUNTAINS, AND 
THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITIES...

.A short wave trough moving across the Great Basin and a
deepening surface low along the front range will strengthen winds
across New Mexico today. The combination of low humidities, above
normal temperatures, deep mixing and an unstable atmosphere will 
result in critical fire weather conditions today.

NMZ103-106-107-150100-
/O.NEW.KABQ.FW.W.0019.170414T1900Z-170415T0100Z/
Northeast Highlands-Middle Rio Grande Valley-
Sandia...Manzano and Gallinas Mountains-
335 AM MDT Fri Apr 14 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from 1 PM this afternoon to 7 PM MDT
this evening. 

* AREA AND TIMING...The Northeast Highlands, the Middle Rio Grande
  Valley and the Sandia/Manzano and Gallinas Mountains developing
  this afternoon, persisting until the early evening. 

* 20 FOOT WINDS...Southwest 20 to 30 mph with gusts up to 40 mph.
  Winds maybe lighter across the Rio Grande Valley. 
 
* RELATIVE HUMIDITY...8 to 14 percent.
 
* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 14, 3:03 AM MDT, 32 minutes earlier.

Area forecast discussion, Apr 14, 3:03 AM MDT, 32 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 AM MDT Fri Apr 14 2017

.SYNOPSIS...
Low clouds and patchy fog over eastern NM will dissipate through mid
morning as drier southwest flow arrives from the west. A few showers
and storms are possible closer to the TX state line this afternoon as
moisture mixes out of the area. Farther west, dry, warm, and windy
conditions will lead to high fire danger within the Rio Grande Valley
and along the east slopes of the central mountain chain. Dry, warm,
and breezy conditions will continue Saturday and Sunday for central
and western NM. A weak front will slide into eastern NM and increase
chances for a few storms again. Monday through Wednesday will remain
dry and warm with breezy conditions. A colder airmass will attempt to
move into the region Thursday and Friday with snow possible for the
northern mountains and the northeast plains.

&&

.DISCUSSION...
Saturated low level southerly flow has led to another round of low
cigs and fog this morning east of the central mt chain. The latest
satellite imagery shows widespread low clouds along and east of the
Pecos Valley with patchy fog development likely. The 08Z dewpoint
depressions were averaging 0-2F in several locales. This moisture is
expected to be scoured out this morning as very dry, fast southwest
flow arrives from the west.

A few showers and storms will attempt to develop over the plains
this afternoon as this moisture mixes out ahead of the approaching
speed max. There is a marginal risk for severe storms along and east
of a line from near Clayton to Tucumcari, Melrose, and Roswell.

The remainder of NM will see warm temps with low humidity and windy
conditions by mid day. Opted to hoist red flag warnings within the
area from the Rio Grande Valley across the central and northeast
highlands. The greatest confidence area for critical conditions will
stretch from near Socorro northeast to Corona, Clines Corners, and
Las Vegas. The Good Friday pilgrimage has tilted the scale for Red
Flag issuance for the Rio Grande Valley as 70,000 pilgrims will be
walking near very dry fuels and probably many with cigarettes. Folks
will also need to be cognizant of dehydration as humidities will fall
as low as 8% with highs topping out near 80 degrees.

Not much change is advertised for Saturday with very dry, warm, and
breezy conditions across the entire area. A weak back door frontal
boundary will move into eastern NM Sunday and increase storm chances
once again mainly east of the Pecos Valley. Models remain consistent
with keeping the more robust action within TX and far southeast NM.
Elsewhere, conditions will remain warm, dry, and breezy Sunday.

Some changes are still in store next week as a series of weak waves
slide eastward through the southern Rockies. Monday into Wednesday
still look dry, breezy to windy, and warm initially. The 00Z GFS and
ECMWF are hinting at a deeper upper trough sliding over northern NM
with colder temperatures, strong winds, and even some snow for the
northern mts and northeast plains by late in the week.

Guyer

&&

.FIRE WEATHER...
...Red flag warning in effect this afternoon for the Middle Rio
Grande Valley and the Central and Northeast Highlands...

Low clouds and fog will prevail across the eastern plains the rest
of the night before dissipating by the late morning/early afternoon
period.

Meanwhile, fire weather concerns will peak this afternoon across
portions of the eastern plains and the middle RGV. Today's highs
will be 10-15 degrees above normal with Min Rh values in the single
digits to low teens central and west. SW winds will be breezy to
windy areawide with stronger gusts across the NE Plains because of
lee side troughing. Haines indices will be high followed by good to
excellent vent rates today and Sat. All these factors lead to
issuance of a Red Flag warning for Fire Wx zones 103, 106 and 107
this aftn. Although the latest critical fire weather grids showed
concerns across the SE portions of Zone 106...we decided to add them
in the warning because of Good Friday pilgrimages at Tome and
Chimayo where at least 70,000 people will be walking with possible
smokers in the group. Meanwhile, shower chances may develop across
the far eastern plains today but chances will limited as drier air
pushes any remaining moisture eastward into TX by the day's end.

Sat will be warm and dry with lesser winds than Fri. A back door
cold front will swoop into the NE Plains Sat night into Sun, cooling
temps and developing potential isolated to scattered chances across
the NE Plains through early Mon. Dry and warm conditions will
prevail central and west over the weekend.

An upper level disturbance will pass over central CO Mon ushering in
more dry and breezy condtions followed by another more potent upper
level disturbance toward the end of the week that looks to
raise fire weather concerns.

32

&&

.AVIATION...
06Z TAF CYCLE
Low clouds/fog chances will develop again overnight into Friday
morning across the eastern plains...including KTCC and KROW.
Otherwise, VFR central and west for the next 24 hrs. MVFR/IFR cigs
in the east will eventually dissipate by the early aftn period.
Anticipate breezy to windy SW winds areawide Friday...with stronger
gusts across the NE Plains.

32

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  74  38  70  36 /   0   0   0   0
Dulce...........................  71  31  67  28 /   0   0   0   0
Cuba............................  72  35  69  34 /   0   0   0   0
Gallup..........................  73  30  70  28 /   0   0   0   0
El Morro........................  70  28  67  27 /   0   0   0   0
Grants..........................  75  31  72  29 /   0   0   0   0
Quemado.........................  73  36  71  36 /   0   0   0   0
Glenwood........................  82  37  81  37 /   0   0   0   0
Chama...........................  64  31  62  30 /   0   0   0   0
Los Alamos......................  71  44  68  43 /   0   0   0   0
Pecos...........................  71  38  68  37 /   0   0   0   0
Cerro/Questa....................  70  34  68  33 /   0   0   0   0
Red River.......................  62  29  60  29 /   0   0   0   5
Angel Fire......................  64  27  62  26 /   0   0   0   5
Taos............................  71  31  68  30 /   0   0   0   0
Mora............................  70  39  68  36 /   0   0   0   0
Espanola........................  78  42  75  39 /   0   0   0   0
Santa Fe........................  70  44  67  44 /   0   0   0   0
Santa Fe Airport................  76  40  73  39 /   0   0   0   0
Albuquerque Foothills...........  79  48  76  47 /   0   0   0   0
Albuquerque Heights.............  81  48  78  46 /   0   0   0   0
Albuquerque Valley..............  82  46  80  44 /   0   0   0   0
Albuquerque West Mesa...........  83  45  79  45 /   0   0   0   0
Los Lunas.......................  83  43  80  41 /   0   0   0   0
Rio Rancho......................  82  45  79  45 /   0   0   0   0
Socorro.........................  84  46  82  45 /   0   0   0   0
Sandia Park/Cedar Crest.........  75  38  71  38 /   0   0   0   0
Tijeras.........................  76  44  73  43 /   0   0   0   0
Moriarty/Estancia...............  75  37  72  36 /   0   0   0   0
Clines Corners..................  74  40  71  40 /   0   0   0   0
Gran Quivira....................  76  44  73  43 /   0   0   0   0
Carrizozo.......................  78  47  77  46 /   0   0   0   0
Ruidoso.........................  73  42  73  42 /   0   0   0   0
Capulin.........................  72  42  69  41 /   0   0   5  10
Raton...........................  78  38  75  38 /   0   0   0  10
Springer........................  77  38  75  40 /   0   0   0   5
Las Vegas.......................  74  40  72  37 /   0   0   0   0
Clayton.........................  80  48  78  44 /   0   0   0  20
Roy.............................  76  42  75  42 /   0   0   0   5
Conchas.........................  81  50  82  48 /   0   0   0   5
Santa Rosa......................  82  47  81  44 /   0   0   0   5
Tucumcari.......................  84  53  86  47 /  10  10   0   5
Clovis..........................  79  53  82  48 /  20  20   0   5
Portales........................  80  54  82  49 /  20  20   0   5
Fort Sumner.....................  81  51  82  48 /  10  10   0   5
Roswell.........................  86  51  87  50 /  10  10   0   5
Picacho.........................  81  48  82  48 /   0   0   0   0
Elk.............................  77  46  78  46 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM MDT this evening
for the following zones... NMZ103-106-107.

&&
Hazardous weather outlook, Apr 14, 3:11 AM MDT, 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
311 AM MDT Fri Apr 14 2017

NMZ501>540-151100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
311 AM MDT Fri Apr 14 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon along
and east of a line from Clayton to Tucumcari, Melrose, and Roswell
where a couple storms will be capable of producing large hail and
damaging winds.

Critical fire weather conditions will develop this afternoon from the
middle Rio Grande Valley into the Central and Northeast Highlands.
The combination of very dry fuels and a mass pilgrimage within the
Rio Grande Valley under very dry, warm, and breezy conditions will
elevate the potential for human fire starts. Dehydration will also be
a concern as humidities fall into the single digits with warm and
breezy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon for far eastern NM
where there is some potential for a couple severe thunderstorms.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:39 PM MDTSpecial Weather StatementABQDe Baca36 min

Nearby

Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.